After giving myself Glatopa injections for almost two years, it had become routine. An annoyance that I did not look forward to, like taking out the trash, but routine. I’d figured out the best way to minimize the injection site pain and reactions. I still had injection reactions including pain, welts, and sores, but heat and ice helped keep it manageable.
This night was like any other. I took the shot out of the fridge a couple hours early to warm it up. I put a heating pad on the area of my stomach I planned to inject for a few minutes. Then, I went to the bathroom and laid out the needle, a band-aid, and an alcohol pad on the counter. I surveyed my stomach and picked a fresh spot. I ripped open the alcohol pad, wiped the area, and then fanned the area with my hand to dry the alcohol. I opened the syringe, tossed the cap in the garbage, grabbed a chunk of flesh, took a deep breath, and plunged the needle in. I slowly pressed the needle down until all the medicine was in my body, counted to 10, pulled the needle out, and quickly covered the area with a band-aid. Just like I’d done a million times before. Okay, not a million. More like 270 times.
But, this was not like any other day. Right after the shot, I peed. Almost immediately, I felt an intense itching and burning sensation. I thought, did I somehow drip part of the shot and get it on myself when I wiped? I wiped again. I got a baby wipe. As I walked out into the living room, the itching and burning intensified and spread. My hands and feet were on fire, burning and itchy. I’d never felt anything like it. My heart sped up, but I assumed that was nerves.
When I first started giving myself injections, I could give myself mini panic attacks. I was trying to remain calm, taking deep breaths. I was with my 9-year-old son and I didn’t want to scare him. I remembered that Glatopa can have cause a reaction. This reaction can happen at any time, even if you have been taking it for years. I’d read that the symptoms were flushing, feeling hot, racing heart, tight chest, and some people think they are having a heart-attack. For most people it goes away on its own within fifteen minutes, but in rare cases people need to go to the hospital. When I first started taking Glatopa, this reaction sounded terrifying and I was afraid it would happen every time I gave myself a shot. But, this felt different. Not like a heart-attack. It was an intense itching and burning that was spreading over my body.
I tried lotion on my hands and arms several times to relieve the burning, but nothing was helping. I was trying to wait fifteen minutes to see if it would go away. I was battling my mind and body, trying to slow my heart, cool down, telling myself “I’m okay, I’m okay” while my son kept asking me to watch him perform some trick. I explained to him that I didn’t feel well from my shot and I needed a few minutes to rest. I started to feel hot and my son said my chest was red. Then I noticed bumps on my arms. I walked into the bathroom, held my arms up to the mirror, and saw that the back of both my arms were covered in hives. This was not normal. I grabbed my phone and Googled “hives Glatopa.” Google said get emergency medical help if you have signs of an allergic reaction, including hives. Panic.
I was home alone with my son on a Tuesday night. It was bedtime. If I was having an allergic reaction and it was an emergency, I needed to get us to the doctor ASAP. I did not want to wait, have it get worse, and then need to call 911 and traumatize my son. There wasn’t time to call and try to talk to a doctor at 9:00 at night to see if this was really an emergency. I told my son to get his shoes on right now, we’re going to the doctor. He got scared and started crying.
I tried to keep him calm and reassure him it was probably nothing and I was just being really careful, while trying to get us both in the car as quickly as possible. Was I over-reacting? It was probably nothing. I mean, who has an allergic reaction after taking something for almost two years?? I drove us to urgent care and got us checked in. While we waited, the itching and burning got less intense. The hives started to shrink. I couldn’t tell if my throat was sore and itchy or if I was imagining that. My heart rate and breathing increased, probably because I was scared, but I was not having trouble breathing.
They got me in pretty quickly. The doctor examined my welts and looked for marks on the rest of my body. She said my throat wasn’t swelling and my breathing was fine. She said it was an allergic reaction, gave me an oral steroid and Benadryl, and told me to stay for a while for observation. My kiddo, who was up past his bedtime, stole the bed to lay down while we waited. I sat in the chair. Around 11:00, she said we could go, told me not to take Glatopa, and to follow up with my neurologist. Scary night, but thankfully, I was fine. Of course my gas was past empty, so I had to stop downtown, late at night to get gas and was approached by someone asking for money. I didn’t have Benadryl at home and needed to take it every four hours, so off to the drug store. We got to bed very late and then I had to wake myself up in the middle of the night for another dose of Benadryl. The next morning, I got up, took my son to school, and drove to work exhausted.
By the morning, the welts were gone. But, my face was bright red, swollen, and on fire. That got better by the next day. My throat was scratchy for a few days, but other than that I felt fine. But, I wasn’t taking Glatopa again. It was a pretty scary night and I wasn’t interested in having more reactions. I assumed I’d have to change meds. I tried calling the MS pharmacy, but the person I talked to was no help. I called my doctor’s office and left a message. A few days later, no one had called me back, so I messaged my neurologist in the online portal. A couple days later, someone called to ask me more questions. My neurologist was out, but they left her a message. I got a call back and was told that my doctor thought it was the Glatopa reaction, the one people describe as a heart-attack, not an allergic reaction, and I could go ahead and keep taking it. What? That didn’t make sense to me. My symptoms were different. The urgent care doctor thought it was allergies. They don’t understand. I had a couple more messages and calls. I sent pictures. I wanted to make sure they understood my reaction. My doctor still said go ahead and take the Glatopa.
I was scared. I did not want another reaction, or a worse reaction. So, I procrastinated. I waited until the weekend so I could take the shot during the day, with someone, in case I needed to go back to urgent care. I took the shot. Deep breathes. Waiting. Fine.
So far, my shots have now been “normal.” Injection site pain. Welts. Sores. But, no intense itching, burning, hives, etc. So, the Glatopa reaction that some people experience as a racing heart, that can feel like a heart-attack, can also be an intense, painful itching and burning, with hives, that lasts more than 15 minutes. Ya know, one more curve ball for us MSers.